Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 28, NWS Brownsville, TX

June 23, 2008Hidalgo County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jun 23, 2008, 5:00 PM CDT for Hidalgo County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2008, 5:00 PM CDT (22:00 UTC)
Expired
Jun 23, 2008, 5:30 PM CDT
In force
30 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 114 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2443 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 232201
SVRBRO
TXC215-232230-
/O.NEW.KBRO.SV.W.0028.080623T2200Z-080623T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 PM CDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 530 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING 60 MPH WINDS...OVER NORTHERN HIDALGO COUNTY...MOVING WEST
  AT 8 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN HIDALGO COUNTY ALONG HIGHWAY 281 BETWEEN SAN MANUEL
  AND RACHAL.

IN ADDITION TO THE SEVERE THREAT...TORRENTIAL RAINS REDUCING 
VISIBILITY TO NEAR ZERO CAN BE EXPECTED FOR THOSE TRAVELING ALONG 
HIGHWAY 281 BETWEEN SAN MANUEL AND RACHAL.

SEVERE THUNDERSTORMS CONTAIN WIND GUSTS OF 60 MPH OR HIGHER...AND 
HAIL THE SIZE OF PENNIES OR LARGER. MOVE TO A PLACE OF SAFETY.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2667 9825 2679 9819 2678 9800 2664 9802
TIME...MOT...LOC 2200Z 105DEG 7KT 2671 9807

$$

52
2 follow-up statements
000 
WWUS54 KBRO 232216
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
515 PM CDT MON JUN 23 2008

TXC215-232230-
/O.CON.KBRO.SV.W.0028.000000T0000Z-080623T2230Z/
HIDALGO-
515 PM CDT MON JUN 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN HIDALGO COUNTY...

AT 515 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES NORTH OF SAN MANUEL...MOVING WEST AT 8
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 281 BETWEEN SAN MANUEL AND RACHAL.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  PENNY SIZE HAIL.
  60 MPH WIND GUSTS.

THE STORM IS NOW AFFECTING HIGHWAY 281 AND IS ALSO PRODUCING 
TORRENTIAL RAINS REDUCING VISIBILITY TO NEAR ZERO.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

THIS IS A DANGEROUS STORM.

&&

LAT...LON 2666 9812 2666 9818 2667 9821 2675 9822
      2678 9820 2676 9805 2665 9806 2665 9811
TIME...MOT...LOC 2215Z 105DEG 7KT 2672 9812

$$

52
000 
WWUS54 KBRO 232230
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
529 PM CDT MON JUN 23 2008

TXC215-232239-
/O.EXP.KBRO.SV.W.0028.000000T0000Z-080623T2230Z/
HIDALGO-
529 PM CDT MON JUN 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HIDALGO COUNTY WILL
EXPIRE AT 530 PM CDT...

THE STORM WHICH PROMPTED THE EARLIER SEVERE THUNDERSTORM WARNING 
CONTINUES TO WEAKEN AS IT CROSSES HIGHWAY 281.  HOWEVER...TORRENTIAL 
DOWNPOURS CONTINUE BETWEEN SAN MANUEL AND RACHAL...AND SMALL HAIL 
ALONG WITH WIND GUSTS TO 35 MPH ARE POSSIBLE THROUGH 540 PM.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR 
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO 
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2666 9812 2666 9818 2667 9821 2675 9822
      2678 9820 2676 9805 2665 9806 2665 9811
TIME...MOT...LOC 2229Z 105DEG 7KT 2673 9815

$$

52

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:47 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 23, 1:47 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
147 PM CDT MON JUN 23 2008

.DISCUSSION...
WEAK TROUGH OF LOW PRESSURE ALOFT STUCK BETWEEN 2 STRONG RIDGES
HAS INFLUENCED THE CAPPING INVERSION RECENTLY...ALLOWING SEABREEZE
SHOWERS TO POP UP IN THE AFTERNOON. COMPUTER MODELS IN AGREEMENT
ON KEEPING THIS TROUGH PARKED HERE FOR THE NEXT SEVERAL DAYS. SOME
SLIGHTLY DRIER AIR HAS FILTERED IN FROM THE NORTHWEST
TODAY...KEEPING THE SEABREEZE A BIT LESS ACTIVE...BUT NOT
COMPLETELY INHIBITING IT. MODELS SHOW THIS MOISTURE TO RETURN IN
EARNEST TOMORROW...LEADING TO SLIGHTLY BETTER CHANCES FOR
SEABREEZE SHOWERS. THIS WILL CONTINUE THROUGH MOST OF THE UPCOMING
WEEK. TEMPERATURES WILL CONTINUE TO BE ABOUT 5 DEGREES ABOVE
NORMAL BETWEEN 93 AND 102 DEGREES EAST TO WEST. LONGER RANGE
MODELS CONTINUE TO KEEP THE TROUGH IN PLACE THROUGH EARLY NEXT
WEEK.

&&

.AVIATION...
A WEAK SEA BREEZE IS ACTIVE THIS AFTERNOON...BUT RELATIVELY LOW
MOISTURE IS NOT GIVING IT MUCH TO WORK WITH. SOME MOISTURE IS NO
DOUBT BEING CONTRIBUTED BY PERSISTENT STREAMER SHOWERS MOVING
NORTH OVER THE NEARSHORE WATERS. EXCEPT IN SEA BREEZE AREAS...VFR
CONDITIONS SHOULD BE DOMINANT OVER THE NEXT 24 HOURS. MOISTURE
INCREASES SLIGHTLY ON TUESDAY WITH HIGH PRESSURE REMAINING IN
CONTROL OVER THE NORTH GULF. MAY SEE LOW STRATUS AND STREAMER
REDEVELOPMENT EARLY TUESDAY...FOLLOWED BY THE EARLY AFTERNOON
SEABREEZE.

&&

.MARINE...
BUOY 020 REPORTS LIGHT EAST WINDS AND LOW SEAS EARLY THIS AFTERNOON.
ONSHORE FLOW WILL CONTINUE THROUGH THE FORECAST... BECOMING
MODERATE AT TIMES. THERE IS OVERALL WEAKNESS IN THE MID LEVEL
RIDGE ALOFT...ALLOWING FOR A DAILY PATTERN OF NOCTURNAL AND EARLY
MORNING SHOWERS. WEAK SEA BREEZES MAY ALSO DEVELOP ALONG THE
COAST. WAVES AND PERIODS WILL TEND TO INCREASE SLIGHTLY THROUGH
THE WEEK DUE TO OCCASIONAL PRESSURE GRADIENT INDUCED WIND
INCREASES AND SEAS ARRIVING FROM THE EAST GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  92  76  91  78 /  20  10  20  20
BROWNSVILLE          94  76  93  78 /  20  10  20  20
HARLINGEN            96  75  94  75 /  20  10  20  20
MCALLEN              98  75  96  76 /  10  10  20  10
RIO GRANDE CITY     102  75  98  75 /  10  10  20  10
SOUTH PADRE ISLAND   90  79  89  79 /  20  10  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/54
Hazardous weather outlook, Jun 23, 5:10 AM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
510 AM CDT MON JUN 23 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-241015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
510 AM CDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

In the hours before

Special weather statement, Jun 23, 4:42 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
442 PM CDT MON JUN 23 2008

TXZ253-232215-
HIDALGO-
442 PM CDT MON JUN 23 2008

...STRONG THUNDERSTORMS WITH TORRENTIAL RAINS GUSTY WINDS AND SMALL
HAIL WILL AFFECT HIGHWAY 281 NEAR THE HIDALGO BROOKS COUNTY LINE...

THUNDERSTORMS...MOVING WEST AT 12 MPH...WILL AFFECT RURAL NORTHERN
HIDALGO COUNTY...INCLUDING HIGHWAY 281 BETWEEN SAN MANUEL AND
RACHAL...UNTIL 515 PM CDT. TORRENTIAL RAINS WILL REDUCE VISIBILITY
TO NEAR ZERO AT TIMES...ESPECIALLY ALONG HIGHWAY 281. MOTORISTS MAY
WANT TO DELAY TRAVEL. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE
OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED.
&&
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

52/BSG

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.